What are the side-effects of HIV treatment?

All medicines can cause side-effects, and this includes those used to treat HIV. The early treatments developed for HIV had some serious side-effects, and people sometimes worry that starting HIV treatment will make them unwell. However, although they can still cause side-effects, modern HIV treatment is much easier to take.

Common side-effects you might have when you first start a treatment are diarrhoea, feeling or being sick, and headache. Some drugs can also cause problems sleeping.

Most people find that these side-effects lessen or go away completely after a couple of weeks.

A few anti-HIV drugs can cause an allergic reaction. You should be screened for any risk factors, and warned about possible symptoms. If you do then have any of the symptoms of an allergic reaction, you should seek medical advice immediately. Contact your HIV clinic or Accident & Emergency at your local hospital if your HIV clinic is closed.

Longer-term side-effects can involve increased levels in blood fats and sugars, changes in kidney or liver function, or thinning of the bones. You’ll be monitored to see if you develop early signs of any of these side-effects.

It’s worth remembering that you don’t have to just put up with side-effects. Talk to a member of your healthcare team about any side-effects you experience as it may be possible to do something about them.

Next review date
Related topics